Report Analyses Effects Of Bone Drugs On Dental Health

Armen Hareyan's picture
Advertisement

A report examines the link between a class of widely prescribed drugs used to strengthen bones and the disorder known as Osteonecrosis of the Jaw (ONJ).

Advertisement

The report, authored by an international, multidisciplinary task force, was convened by the ASBMR to look at the possible association between ONJ, a deterioration of the jawbone, and a class of drugs known as bisphosphonates, which in recent years have been linked to the condition. According to the American Dental Association, some 23 million Americans take oral bisphosphonates for osteoporosis.

ONJ was first reported among cancer patients receiving high doses of bisphosphonate drugs as part of their treatment. The disorder typically appears as an area of exposed bone in the lower and upper jaw often developing after tooth extraction, mouth injury and dental surgery. Some cases occurred as a result of no known injury. "Although osteonecrosis of the jaw (ONJ) is rare in people taking low dose oral bisphosphonates for osteoporosis, we need more research to identify the risk factors and determine if changing the dosing schedules of bisphosphonates could reduce the incidence of ONJ," stated Elizabeth Shane, M.D., co-chair of the task force and Immediate Past President of the ASBMR. "This new research agenda will help fill the considerable gaps in knowledge regarding this disorder and the recommendations will provide guidance for health care professionals in their care of patients currently on bisphosphonate therapy."

The ASBMR task force formed in July 2006 was an international, multidisciplinary group of experts in the field including representatives from the United States National Institutes of Health and the Canadian Institutes of Health Research. Both published and unpublished data on the occurrence of ONJ were examined, a case definition was determined and a future research agenda was recommended. The report reinforces that patients receiving higher doses of bisphosphonates appear to be at an increased risk for ONJ. However, the risk in patients taking oral bisphosphonate therapy is low.

Advertisement